Nebraska, 2023Tornado and Hail in Nebraska, June 21, 2023
June 21, 2023 · NWS CYS · 7 events in 3 counties and zones
An intense supercell thunderstorm initially developed near Sidney in Cheyenne County early in the afternoon on 6/21, producing up to baseball sized hail in and around Sidney, as well as a brief tornado near the community of Lorenzo between 1:00 PM and 2:00 PM MDT. This initial activity generally drifted to the west-southwest, and eventually to the northwest due to weak steering winds aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense supercell thunderstorm initially developed near Sidney in Cheyenne County early in the afternoon on 6/21, producing up to baseball sized hail in and around Sidney, as well as a brief tornado near the community of Lorenzo between 1:00 PM and 2:00 PM MDT. This initial activity generally drifted to the west-southwest, and eventually to the northwest due to weak steering winds aloft. Numerous additional thunderstorms developed through the afternoon and evening, with multiple clusters of strong to marginally severe storms with occasional reports of up to quarter sized hail and 60 MPH wind gusts across the western Nebraska Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 21, 10:40 AM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 21, 10:40 AM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1140 AM MDT Wed Jun 21 2023
.SHORT TERM...(Today and tonight)
Issued at 320 AM MDT Wed Jun 21 2023
Main forecast concern today surrounds the potential for severe
thunderstorms for southeast WY and western NE with multiple
hazards in play including large hail, damaging winds, heavy
rainfall leading to potential flash flooding, and tornadoes
possible.
Currently, latest satellite and radar imagery shows a cold front
positioned north of KCYS that has begun to stall out as low
stratus and fog has developed along the I-80 corridor out to
Sidney. KCYS dropped to 1/4 mile earlier, but seems to be bouncing
back up to 2 miles with similar observations at KSNY and KIBM.
Expecting patchy fog to continue early this morning across
southeast WY through the southern NE Panhandle. Southwest flow
aloft continues with the upper level low to the northwest with
passing shortwave disturbances in the flow across the Rockies
today that will lead to lee cyclogenesis and continued near
surface moisture advection with southeasterly flow bringing mid-60
dew points to western NE and possibly cross in the WY border. An
inverted trough extending northward from CO will lead to a
convergence boundary setting up across the NE Panhandle later
today that will be one focal point for CI in addition to the
Laramie Range. The overnight SPC Outlook update did introduce a
5% tornado probability area east of Cheyenne extending up to
southern Goshen Co and into portions of the southern NE Panhandle.
Steep mid-level lapse rates exceeding 8 C/km ahead of the
shortwave over top of the moist boundary layer will lead to
1500-2000 J/kg MLCAPE developing along the higher terrain by mid-
afternoon. Low level moisture boundary looks to be strongest along
the Laramie Range from Chugwater up through Douglas so could see
a few storms develop here moving east-northeast with 45-50 kt of
0-6 km shear leading to potential severe storms. CAPE profiles
will be largest along the North Platte River valley from Wheatland
through Torrington and Scottsbluff, especially with a lot of
positive area in the hail growth zone (-10C to -30C) leading to
the potential for large hail through the early evening. Surface
easterlies with the Chugwater cyclone will enhance low level SRH,
but looks to be best in the early evening as 700mb flow increases
leading to 0-1 km SRH values climbing above 200 m2/s2. This will
lead to potential tornado development, especially with more
discrete cells whose inflow is not contaminated by colder surface
air from nearby storms.
Now shifting back east, the other area for potential CI will be
near the stalled front/convergence boundary over the NE Panhandle.
CAMs have been hinting at surface northeasterlies across the
northern Panhandle with surface southeasterlies farther south that
could lead to further moisture pooling near the North Platte River
valley. This will lead to near 3500 J/kg of MLCAPE developing with
shear profiles (mainly due to good directional change) well
capable of supercellular structures. While hi-res guidance is not
all in agreement on successful CI before 23z in this area, any
discrete cells that develop in this environment will be capable of
significant large hail with around baseball size possible.
Additionally, hodograph curvature with 0-1 km SRH values
approaching 100 m2/s2 and increased surface vorticity in the
presence of the stalled front could lead to tornado development
late this afternoon. Another hazard to consider will be heavy
rainfall and flash flooding as 1-hr FF guidance for these areas in
1-1.5 inches and Bunkers right-mover motion looks to only be 10
kt over the NE Panhandle.
Ultimately, initially discrete cells will become more widespread
leading to cold pool organization and MCS development in the early
evening through midnight. CAMs are very mixed on the exact locations
of convection today, but all solutions seem to end with a line of
storms propagating eastward through late tonight. While severe
hail will still be possible, this will most likely cut off the
potential for large hail and mostly transition to a damaging wind
threat along with heavy rainfall with possible flash flooding.
tl;dr
Severe thunderstorms likely this afternoon and evening across the
area. Be weather aware this afternoon and have multiple ways to
receive warnings!
.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM MDT Wed Jun 21 2023
Forecast still on track. Severe storms are the primary concern for
Thursday and Friday. Followed by a possible high wind event Friday
night into Saturday.
Lingering showers and storms look like a good bet Thursday morning
as upper trough slowly moves east into central Nebraska. Shortwave
ridge moves through fairly quickly Thursday morning with the ridge
axis located along the Kansas/Colorado state line...north into the
Panhandle into western South Dakota by 18Z Thursday. Surface
frontal boundary looks to lay along a line from Denver to Laramie
to Rawlins Thursday afternoon. Begin to see some upper level
energy from the southwest. GFS soundings continue to show a
capping inversion around 640mbs for areas east of the front. Still
forecasting MUCAPE around 2000 J/KG with 0-6km shear around 35kts.
SPC has a Slight Risk area for severe thunderstorms for
Laramie...Albany and southern Platte and Goshen Counties with a
Marginal Risk area out into the Panhandle for Thursday. Will need
to see if overnight stratus breaks up in time for convection
initiation. Could be seeing stratus all day that would limit
convection significantly.
A day 3 Slight Risk for the Panhandle into
Platte/Goshen/Converse/Niobrara Counties for Friday. Friday looks
to be the more significant day for severe thunderstorms as MUCAPE
back up into the 3000J/KG range with 0-6km shear up near 50kts for
Sidney. Mid level capping inversion is wiped out after 18Z
Friday...as upper level low moves through the area.
Strong winds still being advertised on the GFS for Friday night
into Saturday. Closed low pressure system tracks across Montana
Friday night into Saturday. GFS 700mb winds up to 55kts over the
south Laramie Range. Don't see too many high wind events this time
of year...but we could certainly see one during this timeframe.
Winds begin to ease after 15Z Saturday. Associated cold front
with the northern low passage moves into the CWA Saturday
afternoon and through the CWA into Colorado Saturday evening.
Wet pattern continues for Sunday into next week as we see
disturbances moving through the flow on a daily basis.
&&
.AVIATION...(For the 18Z TAFS through late Thursday morning)
Issued at 1140 AM MDT Wed Jun 21 2023
Active weather expected over the next 24 hours with an increasing
risk for severe thunderstorms are the region, mainly impacting the
western Nebraska terminals and KCYS late this afternoon through late
this evening. Once this activity dissipates or pushes east into
central Nebraska tonight, low clouds and fog are expected to
redevelop between 08z and 12z Thursday morning.
HAZARDS/WEATHER TRENDS: Generally quiet between 18z and 20z before
thunderstorms form along or near the Laramie Range and Interstate 25
corridor (impacting KLAR and KCYS). After 20z, storms are expected
to develop and push northeast initially towards the southeast
Wyoming plains and then into western Nebraska between 23z through
03z. IFR to LIFR conditions are expected in these thunderstorms
along with strong winds, hail, and very heavy rainfall. After 08z
tonight, another round of low clouds and fog expected for all
terminals other than KRWL.
&&
.FIRE WEATHER...
Issued at 320 AM MDT Wed Jun 21 2023
Widespread showers and thunderstorms expected today along and
east of the Laramie Range. Wetting rainfall will be likely,
especially across the NE Panhandle through tonight. Showers and
thunderstorms likely again Thursday and Friday, but drier air will
work its way into south-central WY Friday and through the
weekend. Additionally, gusty winds will lead to elevated fire
weather conditions across much of Carbon County through at least
Sunday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...MB
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...MB
Hazardous weather outlook, Jun 21, 3:57 AM MST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
457 AM MDT Wed Jun 21 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
221100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
457 AM MDT Wed Jun 21 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong to severe thunderstorms likely this afternoon and evening
with large hail and damaging winds possible.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Daily chances for afternoon and evening showers and thunderstorms
will continue through Friday. Severe thunderstorms will be
possible.
.Spotter information statement...
Please contact NWS Cheyenne with any storm reports.
WYZ104-105-109>115-221100-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
457 AM MDT Wed Jun 21 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
Event by event
5 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Cheyenne
- When
- June 21, 12:09 PM MST
- Where
- Cheyenne County, 0.23 mi E of (Sny)sidney Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.099, -102.986
A wind gust to 59 MPH was recorded at the ASOS sensor at the Sidney Airport (KSNY).
Hail, Cheyenne
- When
- June 21, 12:12 PM MST
- Where
- Cheyenne County, 2.76 mi ESE of Sidney
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 41.134, -102.932
The public reported 2-inch diameter hail on the east side of the city of Sidney.
Hail, Cheyenne
- When
- June 21, 12:30 PM MST
- Where
- Cheyenne County, 1.48 mi SSE of Sidney
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.130, -102.970
Baseball sized hail was observed in the city of Sidney.
Tornado, Cheyenne
- When
- June 21, 12:33 PM MST
- Where
- Cheyenne County, 1.5 mi ENE of Lorenzo
- Rating
- EFU
- Path length
- 0.59 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 41.058, -103.023
A local Emergency Manager observed a brief tornado near the intersection of CR 107 and Road 10 near the town of Lorenzo.
Hail, Cheyenne
- When
- June 21, 12:45 PM MST
- Where
- Cheyenne County, 0.87 mi WSW of Lorenzo
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 41.047, -103.066
A second-hand photo of an apparent 3+ inch diameter hailstone from near Lorenzo was submitted via social media. Size estimated based on the average size of a human palm. Reports of broken windshields.
Hail, Scotts Bluff
- When
- June 21, 2:35 PM MST
- Where
- Scotts Bluff County, 0.53 mi S of Gering
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.822, -103.662
Quarter sized hail was reported in Gering.
Hail, Sioux
- When
- June 21, 4:16 PM MST
- Where
- Sioux County, 8.99 mi NW of Agate
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.517, -103.908
A trained weather spotter reported quarter sized hail at his location approximately 10 miles northwest of Agate Fossil Beds National Monument.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 21 to 24, 20237 deaths · 5 events
- Tornadoes and Hail in Texas, June 21, 20234 deaths · 15 injured · EF3 · 16 events
- Rip Current in South Carolina, June 21, 20231 death · 1 event
- Excessive Heat in Texas, June 21, 20231 death · 1 event
- Lightning Strike in Nebraska, June 21, 20231 death · 1 event
- Rip Current in Illinois, June 21, 20231 death · 1 event
- Damaging Winds in Texas, June 21, 2023$2.6 million · 84 kt wind · 19 events
- Hail and Damaging Winds in Texas, June 21, 2023$2.6 million · 78 kt wind · 11 events
- Damaging Winds in North Dakota, June 21 to 22, 20231 injured · $457,000 · 109 kt wind · 12 events
- Tornadoes and Hail in Texas, June 21 to 23, 2023$85,000 · EF1 · 16 events
- Hail and Damaging Winds in Texas, June 21, 2023$114,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Texas, June 21, 20231 in hail · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098607, 1098603, 1098609, 1098616, 1098614, 1098617, 1098618.